# SDR ECPR2019012582092

- Difficulty date: January 21, 2019
- Submitted: January 25, 2019
- Operation: General aviation
- Aircraft: N371DC
- Make and model: Piper PA-28-161
- Aircraft serial: 2842189
- Aircraft time: 7,366 hours
- Engine: Lyc O320D3G
- Engine time: 6,789 hours
- System (JASC): 8011 · Engine Starter
- Part: Contactor
- Part number: 584420
- Condition: Stuck
- Location: Starter
- Part time: 5,537 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: B
- Precautionary procedure: O

## Discrepancy

DURING TAXI THE CREW SMELLED AND OBSERVED SMOKE IN THE CABIN.  THE CREW RETURNED TO THE RAMP.  MAINTENANCE FOUND THE STARTER INOPERATIVE.  THE STARTER SMELLED OF ELECTRICAL SMOKE.  IT IS SUSPECTED THAT THE STARTER CONTACTOR REMAINED IN THE CLOSED POSITION AFTER ENGINE START AND REMAINED CLOSED DURING TAXI CAUSING THE STARTER TO OVERHEAT.  IT WAS FURTHER NOTED THAT THE BATTERY CHASSIS GROUND WAS LOOSE.  THIS GROUND POINT USES THE STARTER CONTACTOR MOUNT BOLT FOR ATTACHMENT.  THE STARTER CONTACTOR THAT WAS INSTALLED INCORPORATES PLASTIC INSULATORS ON THE MOUNTING EARS.  THIS PLASTIC MOUNTING EAR EXHIBITED EVIDENCE OF MELTING AND CHARRING.  THE FIREWALL NEXT TO THE MOUNTING EAR ALSO SHOWED DISCOLORATION CONSISTENT WITH HEATING.  IT COULD NOT BE DETERMINED IF THE CONTACTOR OVERHEATED BECAUSE OF THE LOOSENED CHASSIS GROUND OR THE CHASSIS GROUND BECAME LOOSE AS A RESULT OF THE STUCK CONTACTOR OVERHEATING.  SL 1093B INDICATES THAT CONTACTORS WITH AND WITHOUT THESE PLASTIC INSULATORS ARE ACCEPTABLE FOR SERVICE.
